#australia #mentalhealth Professor Ian Hickie’s shocking each way bet on ECT induced amnesia


Professor Ian Hickie’s shocking each way bet on ECT induced amnesia

When researchers expressed concern about ECT induced long term memory loss he scathingly dismissed them, despite having eleven months earlier proposed that pharmacological interventions may be warranted to alleviate that same side-effect.

See http://speedupsitstill.com/professor-ian-hickies-shocking-bet-ect-induced-amnesia

Professor Ian Hickie is the co-author of the article, ‘Electroconvulsive therapy-induced persistent retrograde amnesia: could it be minimised by ketamine or other pharmacological approaches?’, published in January 2010 in the Journal of Affective Disorders. The article stated, ‘available evidence indicates that ECT is objectively associated with persistent RA [retrograde amnesia], and both clinicians and patients report that RA is distressing for patients’.1It outlined several hypotheses for the relationship, but stated that ‘The mechanism for ECT-induced RA is unclear.’2

The article concluded that the problem of ECT-induced retrograde amnesia (long-term memory loss) was ‘common, significant and undesirable’,3 and that it warrantedexperimentation with the simultaneous administration of ketamine or other pharmacological approachesto see if this prevented the memory loss.It suggested the possibility that other ‘physical treatments for depression, such as transcranial magnetic stimulation, magnetic seizure therapy, vagus nerve stimulation, and transcranial direct current stimulation [might] achieve an antidepressant effect without the cognitive side effects of generalised physical therapies such as ECT. However, it is possible that there is a simpler solution to the problem, and trialing ketamine for reducing ECT-induced RA would seem a cogent next step forward.’4

Eleven months later, however, Professor Hickie emphatically told The Age that the findings of a newly published review article5 critical of the long-term effects of ECT ‘were ”ridiculous” and that while previously it was presumed that ECT caused memory loss, advances in brain imaging had shown the patient’s depression was often to blame.’6 That review article was written by Professor Richard Bentall from Bangor University (Wales) and Professor John Read, from Auckland University.

There were no Eureka-moment breakthroughs in brain imaging of people with depression between November 2009 (when the article was resubmitted and accepted) and December 2010 that could account for Professor Hickie’s massive about-turn. In addition, Professor Hickie’s co-authored article never suggested that ECT-induced permanent memory loss was caused by patients’ depression.

Professor Hickie clearly disagrees with the findings of Bentall and Read’s review article and supports the continued use of ECT. Professor Hickie is not alone, in that many psychiatrists support the use of ECT, and it is not unusual for experts to disagree with findings of a review article. But dismissing them as ‘ridiculous’ while contradicting the fundamental basis of his own recent paper is astonishing behaviour.

I stated in my recent blog highlighting the Hickie-Lancet controversy that my experience of Professor Hickie has ‘left me wondering about the depth of his understanding of research he was prepared to critique’. (see http://speedupsitstill.com/professor-ian-hickie-visionary-mental-health-reformer-paid-pharmaceutical-industry-opinion-leader ) I am now wondering if he even fully understands what he signs as a co-author.

I also wrote that ‘I have observed Hickie’s comments on a range of issues. In my experience he speaks on anything and everything related to mental health and usually takes a position that maximises the potential benefits and minimises the potential risks of medical (read pharmaceutical) over behavioural interventions’. Professor Hickie appears to have done exactly this with ECT when interviewed by The Age. When other researchers expressed concern about an undesirable side-effect, he scathingly dismissed them, despite having proposed that pharmacological interventions may be warranted to alleviate that same side-effect.

Professor Ian Hickie is one of eight Mental Health Commissioners tasked with providing ‘expert and independent advice to the [Australian] Government on the performance of our mental health system’.7 As a result of numerous issues with Professor Hickie’s Lancet article promoting Servier’s Valdoxan,on 12 February 2012, I told The Australian Professor Hickie should ’step aside as a mental health commissioner’, adding ‘if he doesn’t (Mental Health Minister) Mark Butler should remove him’.8

I was unaware of Professor Hickie’s contradictory positions in relation to ECT when I made the call for his removal as a National Mental Health Commisioner. The more I know about Professor Ian Hickie, the more concerned I become about his suitability for this important role.

Martin Whitely MLA

www.speedupsitstill.com

Gregory-Roberts, E. M., Naismith, S. L., Cullen, K. M., & Hickie, I. B. (2010). Electroconvulsive therapy-induced persistent retrograde amnesia: could it be minimised by ketamine or other pharmacological approaches? Journal of Affective Disorders, 126(1-2), 39-45. http://www.jad-journal.com/article/S0165-0327(09)00525-4/abstract

Gregory-Roberts, E. M., Naismith, S. L., Cullen, K. M., & Hickie, I. B. (2010). Electroconvulsive therapy-induced persistent retrograde amnesia: could it be minimised by ketamine or other pharmacological approaches? Journal of Affective Disorders, 126(1-2). (p. 40) http://www.jad-journal.com/article/S0165-0327(09)00525-4/abstract

Gregory-Roberts, E. M., Naismith, S. L., Cullen, K. M., & Hickie, I. B. (2010). Electroconvulsive therapy-induced persistent retrograde amnesia: could it be minimised by ketamine or other pharmacological approaches? Journal of Affective Disorders, 126(1-2). (p. 43) http://www.jad-journal.com/article/S0165-0327(09)00525-4/abstract

Gregory-Roberts, E. M., Naismith, S. L., Cullen, K. M., & Hickie, I. B. (2010). Electroconvulsive therapy-induced persistent retrograde amnesia: could it be minimised by ketamine or other pharmacological approaches? Journal of Affective Disorders, 126(1-2). (pp. 43-44) http://www.jad-journal.com/article/S0165-0327(09)00525-4/abstract

Read, J., & Bentall, R. (2010). The effectiveness of electroconvulsive therapy: a literature review. Epidemiologia e Psichiatria Sociale, 19(3), 333-347. http://psychrights.org/Research/Digest/Electroshock/2010ReadBentallElectroshockReview.pdf

Jill Stark, Call for ban on shock therapy The Age, December 19, 2010 http://www.theage.com.au/victoria/call-for-ban-on-shock-therapy-20101218-191e2.html

The Hon. Mark Butler MP, Leading Australians to Spearhead National Mental Health Reform (media release), 11 December 2011. http://www.health.gov.au/internet/ministers/publishing.nsf/Content/7B43BA089E706CD8CA2579640010F23B/$File/MB223.pdf

Sue Dunlevy, Campaign Targets Deprerssion Guru, The Australian, Monday 13 February 2012 http://www.theaustralian.com.au/news/health-science/campaign-targets-depression-guru/story-e6frg8y6-1226269135293

open.php?u=e88805619d9bef4b3389c30bd&id=5445d0f213&e=27df737466

One thought on “#australia #mentalhealth Professor Ian Hickie’s shocking each way bet on ECT induced amnesia”

  1. Someone here in England has just got a grant of 1,002,385 pounds (surely that can’t be right – have they added some extra noughts?) to investigate the effect of ketamine in preventing cognitive deficits associated with ECT and to see whether it “protects against ECT’s deleterious effects on frontal cortex function”.
    http://www.eme.ac.uk/funded_projects/PDFs/109004info.pdf
    Excuse me – who said anything about deleterious effects on frontal cortex function? They have been saying it is safe for decades and insist it can’t possibly cause brain damage. If, as psychiatrists say, ECT’s side effects are only mild and transient why spend over a million pounds on a study like this?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s